Irinotecan may be linked to an increased risk of hepatic failure and postoperative death. - GreenMedInfo Summary
[Hepatotoxicity of metastatic colorectal cancer chemotherapy: systematic review].
Bull Cancer. 2010 May;97(5):559-69. PMID: 20167564
Service d'Hépatogastroentérologie, Hôpital Pitié-Salpêtriére, 75013 Paris, France.
AIM: Hepatic toxicity of chemotherapy for colorectal cancer and its complications after hepatic metastasis surgery are unclear. Studies reporting hepatic lesions after chemotherapy for colorectal cancer and published before July 2009 have been identified by searching the Medline database. Data concerning these hepatic lesions and outcome after surgery are resumed in this review. RESULTS: Studies concerning the link between hepatic steatosis and chemotherapy have contradictory results but steatosis is clearly associated to an increase of postoperative morbidity. Steatohepatitis, especially due to irinotecan, is associated with increased postoperative mortality. Sinusoidal obstruction syndrome, a severe form of vascular hepatic lesion, associated to oxaliplatin, seems to be linked with an increase of postoperative morbidity, but not mortality. Bevacizumab would not increase, when used in combination with oxaliplatin, the rate of postoperative complications. Some studies suggest a decrease of vascular hepatic lesions when bevacizumab is administered with chemotherapy. The literature concerning hepatic toxicity of anti-EGF-R antibody is freak. CONCLUSION: The fact that irinotecan may be linked to an increased risk of hepatic failure and postoperative death, which is not the case of oxaliplatine, must be taken in consideration in the choice of the preoperative chemotherapy before resection of hepatic metastasis of colorectal cancer.